I am currently in week 6 of a hospital admission for an exacerbation which just isn't settling, despite continuous iv salbutamol etc etc. Throughout this time I've been receiving 100mg iv hydrocortisone four times a day, and every attempt to drop the dose has destabilised the asthma.
Unsuprisingly, but a bit unexpectedly for me as it's never happened before, I am showing all the effects of high-dose steroid use: very round face (with hamster cheeks!), round pot belly and fat tummy, skinny legs etc. What I would like to know is what these changes are? I know that sounds stupid, but they came on so suddenly over about 48 hours, and obviously won't go away while I'm still on such a high dose.
Is it fat redistribution? My overall weight has actually gone down, but I look much bigger due to the face and tum. Or is it fluid retention? I feel like I am retaining fluid (do steroids cause this?) so I am trying to drink a lot to 'push it out' - is this pseudo-science?!
Basically i just wondered if anyone could explain a little more about these steroid changes? I'm not too concerned as I know they will go again once I eventually get out and off such high doses, but I would just like to understand a little more about what it is and how it happens?